Michigan, 2011

Hail in Michigan, August 20, 2011

August 20, 2011 · NWS APX · 1 event in 1 county or zone

An isolated strong thunderstorm dropped nickel-sized hail in Gladwin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated strong thunderstorm dropped nickel-sized hail in Gladwin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 20, 6:08 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 6:08 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
708 AM EDT SAT AUG 20 2011

.SYNOPSIS.../ISSUED AT 422 AM/

A COLD FRONT WILL CONTINUE TO MOVE THROUGH NORTHERN LOWER MICHIGAN
INTO THE MORNING HOURS...RESULTING IN SPOTTY SHOWERS AND
THUNDERSTORMS...ALONG WITH COOLER TEMPERATURES FOR SATURDAY. AN
UPPER-LEVEL DISTURBANCE...WILL BRING A REINFORCING SHOT OF COOL AIR
ALONG WITH SCATTERED SHOWERS AGAIN FOR SUNDAY. MONDAY WILL REMAIN ON
THE COOLER SIDE BUT A WARMING TREND IS THEN EXPECTED FOR THE MIDDLE
OF NEXT WEEK.

LOCKER

&&

.SHORT TERM.../ISSUED AT 422 AM/...TODAY

BRIEF BIT OF EXCITEMENT BETWEEN 1 AM AND 3 AM. A COLD FRONT WAS
PRECIP FREE AS IT CROSSED NORTHERN MI...BUT WHEN IT REACHED
BELLAIRE...DEEP CONVECTION WAS INSTANTANEOUS AND REASONABLY
VIGOROUS. AXIS OF CONVECTION HAS BEEN DRIFTING SOUTHWARD...JUST
BEHIND THE NOW OUTFLOW-ASSISTED FRONT. AT THE MOMENT...JUST SOME
WEAK SHRA LEFT IN THE MIO/HARRISVILLE AREA. FURTHER WEST...SOME
VIRGA (PERHAPS A SPRINKLE OR TWO) ARE MOVING EAST FROM WI AND
CENTRAL UPPER MI. AN MCS WAS IN THE K.C. AREA. PRECIP TRENDS FOR
TODAY ARE THE MAIN CONCERN.

THE FRONT WILL EXIT THE FORECAST AREA THIS MORNING...BUT WILL SLOW
AND BECOME SOMEWHAT ILL-DEFINED IN SE LOWER THIS AFTERNOON. THIS IS
PARTIALLY IN RESPONSE TO A RIPPLE IN THE 500MB FLOW (A SHORTWAVE
ASSOCIATED WITH...AND/OR AN MCV GENERATED BY...THE CENTRAL PLAINS
MCS). THE FRONT SLOWS AS THIS SHORTWAVE MOVES INTO THE SOUTHERN
LAKES/NORTHERN OHIO VALLEY BY AFTERNOON. WEAK F-GEN FORCING..AN
INFLUX OF SSW/SW 850MB WINDS INTO SOUTHERN LOWER MI...AND MARGINAL
INSTABILITY (MUCAPES 500-700J/KG)...WILL ALL COMBINE TO PRODUCE
SHRA/TSRA IN CENTRAL LOWER MI TODAY. WILL SMOOTHLY SEGUE ONGOING
ACTIVITY SOUTHWARD WITH TIME EARLY THIS MORNING. WILL KEEP POPS
CHANCY IN MORNING HOURS...BUT INCREASE TO LIKELY IN THE FAR SOUTH IN
THE AFTERNOON AS SOUTHERLY INFLOW INCREASES. RUNNING POPS ABOUT AS
FAR NORTH AS M-32 STILL LOOKS REASONABLE.

TEMPS LOOK TO BE RELATIVELY UNIFORM ACROSS THE REGION...WITH A BIT
MORE SUN IN THE NORTH OVERCOMING A SOMEWHAT COOLER AIRMASS (850MB
TEMPS 10C NORTH TO 13C SOUTH). MOST PLACES WILL BE IN THE MID 70S.

JZ

&&

.LONG TERM.../ISSUED AT 422 AM/...TONIGHT AND BEYOND

A DEEP UPPER LOW ANCHORED OVER SOUTHERN HUDSON BAY WILL BE THE MAIN
WX FEATURE OVER THE NEXT FEW DAYS. A FEW MONTHS FROM NOW...SUCH A
PATTERN WOULD BE...UNPLEASANT. NOT SO MUCH FOR US THRU MONDAY.
THOUGH THE DETAILS REMAIN SOMEWHAT CHALLENGING...IT IS CLEAR THAT
VARIOUS SHORTWAVES EMBEDDED IN THE NW FLOW ALOFT WILL DIG INTO THE
NORTHERN LAKES TONIGHT INTO SUNDAY NIGHT. HEIGHTS WILL FINALLY START
TO REBOUND EARLY NEXT WEEK. PRECIP CHANCES...MAINLY FOR TONIGHT AND
SUNDAY...REMAIN THE MAIN CHALLENGE.

TONIGHT/SUNDAY...FGEN/OVERRUNNING SHRA/PERHAPS TSRA THREAT WILL
LINGER IN THE SE ZONES IN THE EVENING BEFORE DEPARTING. LEAD
NORTHERN STREAM SHORTWAVE WILL DROP IN FROM THE NW TONIGHT...AND
WILL BE OVER EASTERN UPPER MI AT 06Z...NE LOWER MI BY 12Z. A
TRAILING...WEAKER WAVE WILL MOVE OVERHEAD SUNDAY AFTERNOON. AIRMASS
IS SOMEWHAT MOISTURE-STARVED...WITH PWATS UNDER AN INCH. MOST MODELS
SUGGEST IT WILL TAKE DIURNAL HEATING...IN ADDITION TO DPVA
FORCING/COOL TEMPS ALOFT...TO SUPPORT PRECIP. THE NAM IS A WETTER
EXCEPTION...ESPECIALLY LATE TONIGHT INTO SUNDAY MORNING. WHAT LEANS
IN IT/S FAVOR IS THAT DELTA T/S ON LAKE MI INCREASE TO 13C OR SO.
THAT/S A TOUCH MARGINAL...BUT SHOULD BE ENOUGH TO ASSIST PRECIP
GENERATION IN THE FACE OF SYNOPTIC SUPPORT. THE LACK OF ANY
INVERSION IS ALSO A CONCERN (COULD WE SEE LAKE ENHANCED TSRA?) WILL
ADD SHRA OVERNIGHT INTO SUNDAY MORNING FOR WNW-FLOW REGIMES IN BOTH
PENINSULAS...HOLDING OFF ON THUNDER FOR NOW. WILL KEEP THE RISK OF
AFTERNOON SHRA ACROSS THE FORECAST AREA AS DIURNAL HEATING ASSISTS
THINGS. PARTLY TO MOSTLY CLOUDY BOTH PERIODS. MIN TEMPS NEAR 50 TO
THE MID 50S. MAX TEMPS AROUND 70 TO THE MIDDLE 70S.

SUNDAY NIGHT/MONDAY...THE ECMWF STILL HAS ONE MORE WAVE PLUNGING IN
ON US BY DAYBREAK MONDAY. HOWEVER...BY THIS TIME SURFACE HIGH
PRESSURE IS BUILDING A LITTLE MORE STRONGLY INTO THE WESTERN
LAKES...LAKE MI...AND EVEN WESTERN PORTIONS OF LOWER MI. THE DEEPER
AIRMASS HAS DRIER ENOUGH THAT SHRA REQUIRE DIURNAL HEATING TO
SURVIVE. SO THE ECMWF HAS VERY LITTLE IF ANY QPF ASSOCIATED WITH
THIS LAST(?) WAVE. WOULD NOT BE SHOCKED TO SEE A FEW SHRA LINGER
JUST PAST 00Z ON SUNDAY EVENING...OTHERWISE CAN GO DRY. SURFACE
RIDGING WILL BE OVERHEAD BY MONDAY...AND THOUGH WE WILL BE COOL
ENOUGH TO SUPPORT QUITE A BIT OF CU (AND PERHAPS SOME LAKE
STREAMERS)...NO ADDITIONAL PRECIP IS EXPECTED. SKIES WILL BE MOSTLY
CLEAR TO PARTLY CLOUDY SUNDAY NIGHT...AND GENERALLY PARTLY SUNNY ON
MONDAY. SUNDAY NIGHT WILL BE RELATIVELY CHILLY...WITH MINS IN THE
40S TO LOWER 50S. COULD CONCEIVABLY SEE SOME UPPER 30S IN INTERIOR
COLD SPOTS. MAX TEMPS MONDAY IN THE 70S.

REST OF THE FORECAST...NO REAL TIME TO LOOK AT THESE PERIODS IN ANY
DETAIL. THE OPERATIONAL 00Z GFS IS AT LEAST IN LINE WITH THE CURRENT
FORECAST...KEEPING THINGS DRY INTO TUESDAY...AND BREAKING OUT CHANCE
POPS IN A WARM ADVECTION REGIME TUE NIGHT/WED.

JZ

&&

.MARINE.../ISSUED AT 422 AM/

A WEAK COLD FRONT IS MOVING SOUTH ACROSS NORTHERN LOWER MI...AND
WILL MOVE DOWNSTATE TODAY. WEST TO NW WINDS BEHIND THE FRONT WILL
REMAIN LIGHT...AND WINDS/WAVES WILL REMAIN BELOW ADVISORY LEVELS.

JZ

&&

.AVIATION.../ISSUED AT 708 AM/...VALID FOR 12Z TAFS

MAINLY VFR. SHRA WILL APPROACH TVC/APN AS A SYSTEM MOVES THRU THE
SOUTHERN LAKES TODAY...BUT MOST OF THE ACTIVITY WILL STAY SOUTH.
LAKE EFFECT SHRA POSSIBLE AT TVC/PLN LATE TONIGHT AS COOLER AIR
ARRIVES...KEPT CIGS VFR BUT MVFR CIGS CAN NOT BE RULED OUT.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 20, 5:15 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
615 AM EDT SAT AUG 20 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
615 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING IN PARTS OF
NORTHERN LOWER MICHIGAN...MAINLY NEAR AND SOUTH OF M-72. A FEW
STORMS THIS MORNING COULD PRODUCE SEVERE HAIL...UP TO AN INCH IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

JZ

In the hours before

Special weather statement, Aug 20, 4:51 AM EST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
551 AM EDT SAT AUG 20 2011

MIZ027-201015-
KALKASKA MI-
551 AM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHARON...OR 11 MILES SOUTH OF KALKASKA...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHARON...
  SIGMA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, Aug 20, 5:55 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
655 AM EDT SAT AUG 20 2011

MIZ028-029-201130-
CRAWFORD MI-OSCODA MI-
655 AM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 650 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH BRANCH TOWNSHIP...OR 9 MILES NORTHEAST
OF ROSCOMMON...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED OAK...
  LUZERNE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JZ
Special weather statement, Aug 20, 7:26 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
826 AM EDT SAT AUG 20 2011

MIZ034-035-201300-
OGEMAW MI-ROSCOMMON MI-
826 AM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 823 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF PRUDENVILLE...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. HELEN...
  LAKE ST. HELEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HALBLAUB
Special weather statement, Aug 20, 7:53 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
853 AM EDT SAT AUG 20 2011

MIZ029-030-035-036-201330-
ALCONA MI-IOSCO MI-OGEMAW MI-OSCODA MI-
853 AM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 852 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUPTON...OR 15 MILES SOUTHWEST OF GLENNIE...
MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND FREQUENT LIGHTNING...ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENNIE...
  SOUTH BRANCH...
  LONG LAKE...
  CURTISVILLE...
  HALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HALBLAUB
Special weather statement, Aug 20, 8:20 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
920 AM EDT SAT AUG 20 2011

MIZ030-201345-
ALCONA MI-
920 AM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 917 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARTON CITY...OR 9 MILES NORTHEAST OF
GLENNIE...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND FREQUENT LIGHTNING...ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISVILLE...
  MIKADO...
  LINCOLN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HALBLAUB
Special weather statement, Aug 20, 8:54 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
954 AM EDT SAT AUG 20 2011

MIZ041-201415-
GLADWIN MI-
954 AM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 952 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLADWIN...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES...AND FREQUENT LIGHTNING...ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLADWIN...
  HOCKADAY...
  WINEGARS...
  WOODEN SHOE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HALBLAUB

The radar

The NCL Michigan radar (KAPX), 105 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gladwin

When
August 20, 8:59 AM EST
Where
Gladwin County, 0.5 mi W of Gladwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.980, -84.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339367.